New Mexico, 2014

Damaging Wind in New Mexico, June 18, 2014

June 18, 2014 · NWS ABQ · 1 event in 1 county or zone

An isolated virga shower that passed over Clines Corners around 315pm produced a locally strong wind gust up to 61 mph. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An isolated virga shower that passed over Clines Corners around 315pm produced a locally strong wind gust up to 61 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 18, 4:57 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 18, 4:57 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT WED JUN 18 2014

.AVIATION...
00Z TAF CYCLE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY
DISSIPATE THROUGH AROUND 04Z TO 06Z. ACROSS THE WEST...SHOWERS AND
THUNDERSTORMS ARE HIGHER BASED PRODUCING MAINLY VIRGA WITH GUSTY
OUTFLOWS. OVER AND EAST OF THE CENTRAL MOUNTAINS...THE ACTIVITY
WILL BE WETTER WITH OCCASIONAL MVFR CIGS AND VISIBILITIES
ASSOCIATED WITH ANY THUNDERSTORM AND GUSTS OF 30KT TO 45KT. IN
ADDITION TO THE SHOWERS AND THUNDERSTORMS...GUSTY WEST TO
SOUTHWEST WINDS WILL CONTINUE THROUGH ABOUT 03Z. WEST TO EAST
CLEARING OVERNIGHT THOUGH SOME MID LEVEL CLOUDS WILL PERSIST
ACROSS THE EAST. DRIER CONDITIONS EXPECTED FOR THURSDAY...WITH A
FEW STORMS LIMITED TO THE EASTERN PLAINS. WITH AN ACTIVE FIRE
LOCATED BETWEEN KGUP AND KFMN...EXPECT SOME AREAS OF SMOKE
NORTHWEST AND NORTH CENTRAL LOCATIONS.

05

&&

.PREV DISCUSSION...343 PM MDT WED JUN 18 2014...
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK FARTHER
NORTHEASTWARD INTO CANADA TONIGHT AND THURSDAY WHILE WEAK HIGH
PRESSURE TRIES TO BECOME ESTABLISHED OVER THE SOUTHERN CONTINENTAL
UNITED STATES. AFTER ANOTHER BREEZY TO WINDY DAY TODAY...THE WINDS
ARE EXPECTED TO DECREASE INTO THURSDAY...FRIDAY...AND THE WEEKEND.
SOME MEAGER MOISTURE CONTINUES TO FUEL A FEW SHOWERS AND
THUNDERSTORMS OVER NEW MEXICO THIS AFTERNOON...BUT MUCH OF THESE
WILL REMAIN DRY...PRODUCING LITTLE...IF ANY...MEASURABLE RAINFALL.
A FEW SHOWERS AND STORMS IN THE FAR EASTERN PLAINS MAY BECOME
STRONGER THIS EVENING WHERE BETTER MOISTURE WILL RESIDE. FOR THE
REMAINDER OF THE WEEK AND THE UPCOMING WEEKEND...THE DRYLINE WILL
DRIFT BACK AND FORTH ACROSS THE EASTERN PLAINS OF NEW MEXICO.
AREAS EAST OF THE DRYLINE WILL HAVE THE BEST CHANCES FOR SHOWERS
AND STORMS...AND A FEW STORMS MAY BECOME STRONG TO SEVERE.
OTHERWISE...SEASONABLE TEMPERATURES WILL PREVAIL ACROSS NORTHERN
AND CENTRAL NEW MEXICO.

&&

.DISCUSSION...
FORECAST MODELS SEEMED TO PINPOINT THE SLIGHTLY LOWER WIND SPEEDS
TODAY BETTER THAN WAS EXPECTED. THUS FAR...MOST SITES HAVE STAYED
A FEW TO SEVERAL MPH BELOW YESTERDAY'S SPEEDS AND BELOW ADVISORY
CRITERIA. THIS IS PRIMARILY DUE TO THE SURFACE LOW NOT BEING AS
DEEP IN CO...ALONG WITH SLIGHTLY WEAKER SPEEDS ALOFT. DEWPOINTS
HAVE NOT FULLY MIXED OUT EITHER WHICH THE NAM WAS KEYING ON
YESTERDAY. LOWEST DEWPOINTS ARE UP IN THE FOUR CORNERS IN THE 20S
WITH READINGS RISING FARTHER TO THE SOUTHEAST WITH STILL SOME 50S
IN CURRY AND ROOSEVELT COUNTIES. THE CROP OF ECHOES CURRENTLY
SHOWING UP ON RADAR IS LESS THAN YESTERDAY WITH CELL STRUCTURES
BEING SMALLER AND LESS VERTICALLY DEVELOPED. MOST OF THIS WILL
PRODUCE LITTLE TO NO RAINFALL...EXCEPT UNDER THE STRONGER CELLS.
BEST PROSPECTS FOR ACTUAL WETTING RAINFALL WILL BE IN CURRY AND
ROOSEVELT COUNTIES WHERE BEST JUICE IS...BUT WINDOW OF OPPORTUNITY
IS SHRINKING FAST WITH POTENTIAL FOR DRIER DEWPOINTS TO MIX
EASTWARD AND INHIBIT DEVELOPMENT. SECONDARY DRYLINE OR MARKER OF
DEEPER BOUNDARY LAYER MOISTURE CAN BE SEEN JUST BEYOND THE EASTERN
NM/WEST TX BORDER WHERE MORE ROBUST CELLS ARE.

CHANGES INTO THURSDAY'S WEATHER WILL BE CENTERED ON THE DRYING
TREND WITH RESPECT TO DEWPOINTS/PWATS AND A NOTABLE DECREASE IN
WINDS ALOFT AND AT THE SURFACE. A WEAK SURFACE FRONT WILL ALSO BE
DRAWN INTO THE NORTHEAST CORNER OF NM. ISOLATED POPS HAVE BEEN
LEFT IN OVER THE EASTERN TIER OF PLAINS ZONES WITH A SMALL SLIVER
OF SCATTERED 30 PERCENT POPS NEAR CURRY AND ROOSEVELT COUNTIES
AGAIN. THE FRONT COULD BE A FOCUS FOR A FEW STORMS...AND IN THE
FAR EASTERN PLAINS...SOUTH OF INTERSTATE 40...THE SURFACE WINDS
WILL RETAIN A SOUTHEASTERLY COMPONENT THAT WILL KEEP THE HIGHER
DEWPOINTS IN PLACE THERE.

THE DRYLINE WILL SLOSH BACK WESTWARD THURSDAY NIGHT INTO
FRIDAY...SETTING THE STAGE FOR MORE STORMS FRIDAY AFTERNOON AND
EVENING. SOME SUBTLE INCREASE TO MOISTURE MAY EVEN SEEP INTO SOME
SOUTHWESTERN TO WEST CENTRAL AREAS...SO SOME DRY STORMS WERE
INTRODUCED THERE. THE MOISTURE IN THE EASTERN PLAINS STAYS
ENTRENCHED OVER THE AREA THROUGH THE LATE PART OF THE DAY WITH
SOUTHEASTERLY SURFACE WINDS ALSO PROVIDING AN INCREASE TO BULK
SHEAR THERE. THIS COULD SPARK SOME STRONG TO SEVERE STORMS IN THE
EASTERN PLAINS...AND THIS HAS BEEN INTRODUCED TO THE FORECAST
GRIDS.

SATURDAY AND SUNDAY APPEAR TO BE FAIRLY SIMILAR WITH SUBTROPICAL
HIGH PRESSURE SHOWING UP OVER THE EASTERN PACIFIC WATERS WITH AN
EXTENSION INTO NM. THIS WOULD SUGGEST TO KEEP THE WEST MOSTLY
DRY...BUT DAILY DRYLINE SLOSHES WESTWARD WILL BE SOMETHING TO
WATCH...AS IT USUALLY IS THIS TIME OF YEAR. EASTERN HALF HAS BEEN
INCLUDED AS THE HIGHER PROBABILITY AREA FOR SHOWERS/STORMS...BUT
STILL ONLY ISOLATED 20 PERCENT COVERAGE IS IN THE FORECAST FOR
NOW. THE NORTHEAST MAY SEE AN UPTICK IN CONVECTION MONDAY AND
TUESDAY AS ANOTHER BACK DOOR FRONT APPROACHES. THIS CONVECTIVELY
AIDED COLD POOL COULD HELP DRIVE MOISTURE FARTHER WEST EARLY NEXT
WEEK.

52

&&

.FIRE WEATHER...
...SCATTERED MOSTLY DRY CONVECTION UNTIL EARLY TO MID EVENING...

A FEW SPOTS HAVE REACHED MARGINALLY CRITICAL WIND AND HUMIDITY
LEVELS BY MID AFTN...MAINLY ACROSS PORTIONS OF THE RIO GRANDE VALLEY
AND NW PLATEAU...BUT NOTHING WIDESPREAD AT MID AFTN OR EXPECTED FOR
THE REST OF THE DAY. THIS WILL BE THE LAST TIME IN THE FORESEEABLE
FUTURE THAT WE EXPECT TO SEE CRITICAL WIND AND RH CONDITIONS...WITH
THIS WEEKEND BEING THE ONLY NEARER TERM POTENTIAL FOR EVEN GETTING
CLOSE TO CRITICAL LEVELS. ALSO AGAIN THIS AFTN FAIRLY NUMEROUS...BUT
VERY SMALL AND MOSTLY DRY...CELLS HAVE DEVELOPED. BUT ONLY A FEW
HAVE MANAGED TO GENERATE ANY CLOUD TO GROUND LIGHTNING. TREND SHOULD
CONTINUE INTO EARLY TO MID EVE...AFTER WHICH TIME IT SHOULD
DISSIPATE. CELLS WETTER FOR THE MOST PART ACROSS EAST CENTRAL AND SE
PLAINS WITH A HIGHER PERCENTAGE PRODUCING SOME LIGHTNING. THESE MAY
LAST A LITTLE LONGER INTO THE EVENING.

WHILE THE AIR MASS WILL REMAIN QUITE DRY ACROSS MOST OF WEST AND
CENTRAL NM SFC WINDS WILL BE TRENDING QUITE SIGNIFICANTLY LOWER FOR
THU AND FRI BEFORE COMING UP A LITTLE FOR THIS WEEKEND. BEST CHANCE
FOR WETTING PRECIPITATION WILL BE OVER THE FAR EAST CENTRAL AND SE
PLAINS. AFTN TEMPS WILL EASE UP SOME AS WELL WITH READINGS ABOVE
NORMAL AGAIN FOR NEARLY ALL OF THE NW TWO THIRDS OF THE STATE
BEGINNING SAT AND PERHAPS AS EARLY AS FRI...CONTINUING INTO EARLY
NEXT WEEK. EXPECT LOW LEVEL MOISTURE INTRUSIONS OVERNIGHT AND INTO
THE MORN HOURS EACH MORNING THRU THE WEEKEND AS WELL...BEING DRIVEN
BACK SOME DURING THE AFTN AND EARLY EVE HOURS.

MODEL GUIDANCE STILL NOT IN TOTAL...THOUGH SOMEWHAT BETTER...
AGREEMENT WITH WX PATTERN FOR NEXT WEEK. STILL LOOKS LIKE MOISTURE
INCREASE ACROSS CENTRAL AND ESPECIALLY WESTERN AREAS TO BE LARGELY
DEPENDENT ON JUST HOW FAR WEST A FAIRLY STRONG BACK DOOR FRONT CAN
GET EARLY NEXT WEEK. HOWEVER HIGH PRESSURE ALOFT STILL TRYING TO
NUDGE IN FROM THE SW INTO NM...WHICH SHOULD KEEP DEEPER MOISTURE E
OF CENTRAL MTN CHAIN. STILL MAY BE ENOUGH FOR AT LEAST A QUASI
REPEAT OF TODAY AND TUESDAYS CONDITIONS...PERHAPS A LITTLE WETTER
FOR AREAS BETWEEN THE DIVIDE AND CENTRAL MTN CHAIN. NOT A DEFINITE
OCCURRENCE YET THOUGH BY ANY MEANS.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 18, 4:42 AM MST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 AM MDT WED JUN 18 2014

NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
542 AM MDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTH AND EAST OF A LINE FROM CLAYTON TO SANTA ROSA TO
ROSWELL...WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MONDAY AFTERNOON AND EVENING...A MOIST COLD FRONT IS FORECAST TO
PLUNGE SOUTHWARD THROUGH THE EASTERN PLAINS UNDER NORTHWEST FLOW
ALOFT. SHEAR AND INSTABILITY MAY BE SUFFICIENT FOR SEVERE
THUNDERSTORMS TO DEVELOP.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF THE EASTERN
PLAINS DURING THE AFTERNOON AND EVENING ON TODAY AND MONDAY.

44

In the hours before

Local storm report, Jun 18, 3:46 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST 1 SSE CLINES CORNERS    35.00N 105.66W
06/18/2014  M61 MPH          TORRANCE           NM   ASOS

            KCQC ASOS. GUST FROM PASSING SHOWER.

&&

CORRECTED REMARKS

EVENT NUMBER ABQ1401071

SHOEMAKE

The radar

The Albuquerque radar (KABX), 107 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Torrance

When
June 18, 8:15 PM MST to 8:20 PM MST
Where
Torrance County, (Cqc)clines Corners
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -105.660

Clines Corners.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513795.